Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Tallahassee, FL

March 31, 2015Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2015, 5:13 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 5:13 PM EDT (21:13 UTC)
Expired
Mar 31, 2015, 5:44 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Robins AFB radar (KJGX), 99 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:19 PM EDTHAIL 14 Sse Owensboro, GANICKEL TO QUARTER SIZE HAIL REPORTED ACROSS NORTHWESTERN BEN HILL COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS52 KTAE 312113
SVRTAE
GAC017-155-312200-
/O.NEW.KTAE.SV.W.0024.150331T2113Z-150331T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
  BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES 
  SOUTH OF ROCHELLE...OR 12 MILES NORTHWEST OF FITZGERALD...AND 
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FITZGERALD...WESTWOOD...FITZGERALD MUNICIPAL A/P...QUEENSLAND...
  LULAVILLE...ABBA AND ARP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3184 8326 3178 8310 3162 8323 3172 8346
      3174 8347 3175 8345 3178 8345 3178 8346
      3179 8346 3181 8348 3185 8348 3185 8343
TIME...MOT...LOC 2112Z 297DEG 22KT 3183 8342 

$$

38-GODSEY
2 follow-up statements
013 
WWUS52 KTAE 312133
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EDT TUE MAR 31 2015

GAC017-155-312200-
/O.CON.KTAE.SV.W.0024.000000T0000Z-150331T2200Z/
IRWIN GA-BEN HILL GA-
533 PM EDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL IRWIN AND BEN HILL COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 7 MILES 
NORTHWEST OF FITZGERALD...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE... 
FITZGERALD...WESTWOOD...ABBA...FITZGERALD MUNICIPAL A/P AND 
QUEENSLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3184 8326 3178 8310 3162 8323 3170 8337
      3177 8338 3181 8340 3183 8335
TIME...MOT...LOC 2131Z 304DEG 18KT 3177 8333 

$$

38-GODSEY
631 
WWUS52 KTAE 312144
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EDT TUE MAR 31 2015

GAC017-155-312153-
/O.CAN.KTAE.SV.W.0024.000000T0000Z-150331T2200Z/
IRWIN GA-BEN HILL GA-
544 PM EDT TUE MAR 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL IRWIN AND
CENTRAL BEN HILL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3184 8326 3178 8310 3162 8323 3170 8337
      3177 8338 3181 8340 3183 8335
TIME...MOT...LOC 2143Z 297DEG 22KT 3173 8325 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:53 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 3:53 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT TUE MAR 31 2015

.NEAR TERM [THROUGH TONIGHT]...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH THAT INCLUDES TWO OF OUR
SE AL ZONES AND OUR NORTHERN TIER GEORGIA ZONES UNTIL 8 PM EDT. AT
18Z, THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN AND CENTRAL
ALABAMA AHEAD OF AN APPROACHING SHORTWAVE. THIS ACTIVITY WILL
INCREASE IN COVERAGE AND INTENSITY AS IT MOVES OFF THE SOUTHEAST
DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. OUTSIDE OF
THE CONVECTIVE WATCH MOST OF OUR CWA HAS A MARGINAL RISK FOR A
STRONG TO SEVERE THUNDERSTORM. HOWEVER, THE DEEPEST MOISTURE AND
BEST UPPER LEVEL SUPPORT WILL BE ALONG OR NORTH OF OUR FORECAST
AREA. POPS WILL BE TAPERED HIGHEST NORTH (50%) TO LOWEST (10%)
SOUTH. LOWS WILL BE AROUND 60 DEGREES WITH AREAS OF PATCHY DENSE FOG
LIKELY DEVELOPING ONCE AGAIN TOWARDS DAYBREAK.

.SHORT TERM [WEDNESDAY THROUGH THURSDAY NIGHT]...
A SIMILAR PATTERN WILL SET UP ON WEDNESDAY ACROSS THE AREA WITH
A NEARLY STATIONARY BOUNDARY ACROSS EAST CENTRAL ALABAMA INTO
SOUTHERN GEORGIA. A WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE
SOUTHERN APPALACHIANS ON WEDNESDAY AFTERNOON, WHICH MAY BE JUST
ENOUGH TO SPARK A FEW SHOWERS AND STORMS ACROSS THE NORTHERN
PORTION OF OUR FORECAST AREA. INSTABILITY IS PREDICTED TO BE
SIMILAR WITH SBCAPES IN THE 1500-2000 J/KG RANGE BY AFTERNOON.
HOWEVER, THE DEEP LAYER SHEAR LOOKS TO BE A LITTLE WEAKER, SO
WHILE A FEW OF THE STORMS COULD BE CAPABLE OF PRODUCING HAIL, THE
OVERALL THREAT LOOKS A LITTLE LESS WEDNESDAY AFTERNOON.

BY THURSDAY, THE BOUNDARY DISSIPATES WITH MID LEVEL RIDGING
STARTING TO BUILD TOWARD THE AREA. WITH LACK OF A FORCING
MECHANISM AND THE LOSS OF THE SURFACE BOUNDARY, RAIN CHANCES
WILL BE LESS AND LIMITED TO THE AFTERNOON HOURS.

TEMPERATURES THROUGHOUT THE PERIOD WILL CONTINUE TO BE ABOVE
NORMAL WITH HIGHS GENERALLY IN THE LOW TO MID 80S WITH OVERNIGHT
LOWS IN THE GENERALLY IN THE UPPER 50S.

.LONG TERM [FRIDAY THROUGH TUESDAY]...
THE PRIMARY FOCUS IN THE LONG TERM PERIOD OF THE FORECAST IS WITH
AN APPROACHING COLD FRONT ON SATURDAY. MODEL GUIDANCE CONTINUES TO
BE IN GOOD AGREEMENT THAT THE NORTHERN STREAM WAVE DRIVING THE
SYSTEM WILL REMAIN WELL TO THE NORTH OF THE AREA, KEEPING RAIN
CHANCES IN THE 20 TO 30 PERCENT RANGE. SOME NOTICEABLY COOLER AND
DRIER AIR WILL ARRIVE BEHIND THIS FRONT - ESPECIALLY BY SUNDAY
WITH HIGH TEMPERATURES DROPPING A FEW DEGREES BELOW NORMAL ACROSS
THE REGION. LOW TEMPERATURES SUNDAY MORNING WILL BE ON THE COOL
SIDE, WITH MOST OF THE AREA IN THE MID 40S.

A RIDGE OF HIGH PRESSURE BUILDS TO THE NORTH AND THEN EAST OF THE
REGION BY MONDAY INTO TUESDAY, RESULTING IN SOUTHEASTERLY FLOW AND
THE RETURN OF ISOLATED SHOWERS MAINLY IN THE AFTERNOON HOURS. HIGH
TEMPERATURES BY THIS TIME WILL BE BACK ABOVE NORMAL, GENERALLY IN
THE LOWER 80S.

&&

.AVIATION...
[THROUGH 18Z WEDNESDAY] THE DHN AND ABY TERMINALS WILL HAVE THE
BEST CHANCE OF SEEING CONVECTION THIS AFTERNOON AND EARLY EVENING. A
FEW OF THE STORMS MAY BE STRONG TO SEVERE. AFTER CONVECTION
DIMINISHES LATER THIS EVENING, WE WILL ONCE AGAIN SEE DENSE FOG
DEVELOP OVERNIGHT INTO THE DAYBREAK HOURS. EXPECT AT LEAST BRIEF
PERIODS OF LIFR CONDITIONS AT MOST TERMINALS.

&&

.MARINE...MODERATE SOUTHWESTERLY FLOW WILL GRADUALLY DIMINISH
OVERNIGHT. WINDS WILL SHIFT TO SOUTHERLY AFTER WEDNESDAY BEFORE
VEERING TO WESTERLY AHEAD OF THE FRONTAL PASSAGE ON SATURDAY
AFTERNOON. OFFSHORE WINDS WILL INCREASE TO NEAR CAUTIONARY LEVELS
SATURDAY EVENING AS HIGH PRESSURE BUILDS IN NORTH OF THE MARINE
AREA.

&&

.FIRE WEATHER...RELATIVE HUMIDITY WILL REMAIN ABOVE CRITICAL VALUES
FOR THE REST OF THIS WEEK. DISPERSION INDICES WILL BE QUITE HIGH
ACROSS MOST OF THE FLORIDA PANHANDLE AND BIG BEND ON WEDNESDAY AND
ACROSS THE EASTERN BIG BEND AND VALDOSTA AREA OF GEORGIA ON
THURSDAY. THERE ARE NO RED FLAG CONCERNS.

&&

.HYDROLOGY...RIVERS WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW
DAYS AS WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   62  84  58  82  56 /  20  30  20  20  10
PANAMA CITY   65  78  59  78  60 /  10  20  10  10  10
DOTHAN        61  82  58  82  57 /  30  30  20  20  10
ALBANY        59  82  58  81  57 /  40  40  20  30  10
VALDOSTA      62  83  59  81  58 /  30  40  20  20  10
CROSS CITY    62  82  59  81  59 /  10  30  20  10  10
APALACHICOLA  65  77  59  76  59 /  10  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BARRY
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...BARRY
MARINE...GODSEY
FIRE WEATHER...WOOL
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:23 AM EDTDense Fog AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more4 hr
Mar 31, 4:53 PM EDTSevere Thunderstorm WarningTAETurner37 min
Mar 31, 6:26 PM EDTSpecial Weather StatementTAEIrwin34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.